Illinois, 2005

Hail and Damaging Winds in Illinois, September 22, 2005

September 22, 2005 · NWS LOT · 11 events in 5 counties and zones

8 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 22, 2:00 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 22, 2:00 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT THU SEP 22 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN FORECAST CONCERNS WILL BE ON PRECIP CHANCES THROUGH THE WEEKEND
WITH SERIES OF SHORT WAVES/WARM ADVECTION EPISODES TO AFFECT THE
AREA.

CONVECTION HAS HAD A TOUGH TIME GETTING STARTED SO FAR THIS
AFTERNOON WITH ONLY STORMS HAVING FORMED IMMEDIATELY IN THE VICINITY
OF COLD FRONT DROPPING SOUTHWARD. SOUTH OF I-80 TEMPS HAVE HAD
LITTLE TROUBLE WARMING INTO THE LOWER 90S BUT ALSO HAVE HAD DRIER
DEW PTS IN THE LOWER 60S WHICH HAVE EFFECTIVELY CAPPED THINGS GIVEN
WARM LAYER IN 800-650 HPA LAYER. MID LEVEL SHORT WAVE ALSO HAS AIDED
IN CONVECTIVE INITIATION NEAR FRONTAL BOUNDARY WITH INCREASED
FRONTOGENETIC RESPONSE...BUT THIS SHORT WAVE IS EXPECTED TO MOVE
EAST OF THE AREA LATER THIS EVENING. FRONT WILL CONTINUE TO TRACK
SOUTHWARD THROUGH CWA OVERNIGHT...TAKING BETTER CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS AS MID LEVELS COOL TO WEAKEN
CAP IN PLACE. WINDOW FOR ADDITIONAL SEVERE WEATHER APPEARS RATHER
LIMITED ONCE FORCING FROM AFOREMENTIONED SHORT WAVE WANES...AND
SURFACE BASED INSTABILITY WEAKENS THIS EVENING.

MADE VERY FEW CHANGES TO THE FORECAST FOR THIS CYCLE...WITH FRONTAL
BOUNDARY EXPECTED TO MOVE BACK NORTHWARD FRIDAY NIGHT INTO SATURDAY
WITH RENEWED ISENTROPIC LIFT. HAD TO MAINTAIN BROADBRUSH NATURE OF
POPS THROUGH SUNDAY WITH BAROCLINIC ZONE WAVERING BACK AND FORTH
THROUGH MID MS VALLEY BUT TEMPS SHOULD REMAIN SOMEWHAT COOLER...IN
THE 70S. HAVE LEANED MORE TOWARD GFS SOLUTION IN HOLDING BACK NEXT
AMPLIFIED SHORT WAVE ACROSS WESTERN CONUS TROUGH FOR THE WEEKEND
VERSUS NAM IDEA OF DAMPENING UPPER RIDGE MUCH MORE WITH A MORE
PROGRESSIVE TROUGH. THUS...WILL TREND MORE TOWARD WARMER MEX
GUIDANCE FOR THE WEEKEND. COOLER AIR TO SETTLE INTO THE GREAT LAKES
MONDAY AS UPPER RIDGE BUILDS ACROSS THE ROCKIES WITH NEXT CHANCE OF
PRECIP NOT UNTIL LATE TUESDAY OR WEDNESDAY AS FLOW FLATTENS AND
ACTIVE SHORT WAVE PATTERN SETS UP AGAIN.  NDM

&&

.AVIATION...

THE FRONT IS EXPECTED TO PASS THROUGH THE TAF AREA BETWEEN 19 UTC TO
22 UTC. EXPECT THE THUNDERSTORMS TO FORM ALONG THE FRONT. THE TIMING
OF THE FRONT MOVEMENT WAS FROM THE WORKSTATION ETA AND SURFACE
ANALYSIS. THE TAMDAR SOUNDING AT AT MOLINE AT 1437 UTC SHOWS SOME
CAPE BUT MORE CIN. BUT AT ORD THE ACARS SOUNDING SHOWS 2279 J/KG
WITH LITTLE CIN AT 1723 UTC. THERE IS A POOLING OF HIGH DEWPOINTS
FROM FORT MADISON IOWA TO CHICAGO AT 17 UTC. THERE IS WARMER AIR
FROM ST LOUIS TO KANKAKEE. IF THE SUN REMAINS THERE MAY BE MORE
ENOUGH PARCEL ACCELERATION FROM SURFACE PARCELS THAT THAT MAY BE
ENOUGH TO BREAK THE 812 MB WARM LAYER. SO WILL KEEP THE
THUNDERSTORMS IN THE FORECAST FOR THIS AFTERNOON. THE FRONT PASSES
THROUGH LATER THIS EVENING AND WE EXPECT SOME STRATUS CLOUDS TO PASS
OVER THE TAFS WITH THE NORTHEAST FLOW LATE TONIGHT.  WHW

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRAFT ADVISORY THRU FRIDAY EVENING.
Hazardous weather outlook, Sep 22, 3:00 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT THU SEP 22 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-231100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT THU SEP 22 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT INTO SUNDAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-231100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT THU SEP 22 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS DURING THE EVENING WITH THE MAIN
THREATS BEING HAIL AND WIND GUSTS OVER 35 KNOTS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS INTO
FRIDAY EVENING. WINDS WILL SHIFT TO THE NORTHEAST EARLY THIS EVENING
AND INCREASE TO 15 TO 25 KNOTS...WITH WAVES BUILDING TO 5 TO 8 FEET
OVERNIGHT. WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET FRIDAY
EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY NIGHT INTO SUNDAY...AND
AGAIN ON WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 88 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, McHenry

When
September 22, 4:05 PM CST to 4:10 PM CST
Where
McHenry County, Huntley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -88.983

Hail, McHenry

When
September 22, 4:13 PM CST to 4:18 PM CST
Where
McHenry County, Algonquin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.083, -88.433

Penny to quarter size hail reported near Route 31 and Route 62.

Hail, Cook

When
September 22, 4:23 PM CST to 4:28 PM CST
Where
Cook County, Barrington
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.167, -88.417

Thunderstorm Wind, Cook

When
September 22, 4:25 PM CST
Where
Cook County, Barrington
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.167, -88.283

Tree limbs were blown down.

Hail, Cook

When
September 22, 4:39 PM CST to 4:44 PM CST
Where
Cook County, Palatine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.150, -88.133

Quarter size hail was reported near Route 53 and Baldwin Roads.

Thunderstorm Wind, Cook

When
September 22, 4:40 PM CST to 4:43 PM CST
Where
Cook County, Palatine
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.150, -88.133

Two foot diameter trees were blown down. Numerous large tree limbs, 12 inches in diameter, were blown down. Some limbs fell onto houses.

Hail, Cook

When
September 22, 4:43 PM CST to 4:48 PM CST
Where
Cook County, Arlington Hgts
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.100, -88.050

Hail, Lake

When
September 22, 4:44 PM CST to 4:49 PM CST
Where
Lake County, Gurnee
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.100, -88.050

Quarter size hail was reported at Almond and Dada.

Hail, Cook

When
September 22, 4:45 PM CST to 4:50 PM CST
Where
Cook County, Wheeling
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.083, -88.000

Quarter size hail was reported near Lake Cook and Lexington Roads.

Thunderstorm Wind, La Salle

When
September 22, 6:10 PM CST
Where
La Salle County, Leonore
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.367, -87.900

Tree limbs and power lines were blown down between Lenore and Streator.

Hail, Livingston

When
September 22, 6:53 PM CST to 6:58 PM CST
Where
Livingston County, Dwight
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -87.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476417, 5476418, 5474572, 5474573, 5474575, 5474574, 5474576, 5474577, 5474578, 5474579, 5474580.